Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 12, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 22, 1997, 1:59 PM EDT for Orange County, Florida. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 1997, 1:59 PM EDT (17:59 UTC)
- Expired
- May 22, 1997, 3:00 PM EDT
- In force
- 61 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Orange County, FL
The radar
The Melbourne radar (KMLB), 79 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 6.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 938 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 783 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 221759 RRA SVRMLB FLC095-221900- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 159 PM EDT THU MAY 22 1997 THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 300 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...ORANGE COUNTY AT 155 PM...DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM DEVELOPING WEST OF APOPKA. THIS STORM WILL MOVE SOUTHEAST AT 10 MPH AND WILL AFFECT THE COMMUNITIES OF APOPKA AND OCOEE AND PINE HILLS. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE VTO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 8:28 AM EDT, 5 hours 31 minutes earlier.
Area forecast discussion, May 22, 8:28 AM EDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 824 AM EDT THU MAY 22 1997 COORD W/ MIA FOR ZONE UPDATE TO ACCOUNT FOR HIGHER SHRA/TSRA THREAT TODAY WITH BOUNDARY SAGGING SOUTH INTO AREA. ALSO...WITH SYNOPTIC SCALE LOW LEVEL FLOW COMING AROUND TO NORTHEAST TODAY...TEMPS WILL BE ADJUSTED ACCORDINGLY. CRISTALDI
In the hours before
Special weather statement, May 22, 10:40 AM EDT, 3 hours 19 minutes before
FLZ041-044>047-053-054-058-059-064-501-221630- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1040 AM EDT THU MAY 22 1997 A WEAK COOL FRONT FROM MOSQUITO LAGOON TO CRYSTAL RIVER WILL CONTINUE TO SAG SOUTH TODAY. SUFFICIENT ATMOSPHERIC MOISTURE EXISTS FOR SCATTERED AFTERNOON THUNDERSTORMS TO DEVELOP ALONG THE EAST COAST SEA BREEZE AND NEAR SOME OF THE LARGER INLAND LAKES. COASTAL SECTIONS ARE EXPECTED TO HAVE THE GREATEST CHANCE THROUGH MID AFTERNOON...WITH THE BEST CHANCE FOR STORMS OVER THE INTERIOR FROM MID AFTERNOON THROUGH EARLY EVENING. ANY STORMS WHICH FORM WILL MOVE SOUTH OR SOUTHEAST AT 10 MPH. THE MAIN THREAT FROM TODAYS STORMS WILL BE DEADLY CLOUD TO GROUND LIGHTNING. A FEW SLOWER-MOVING STORMS MAY ALSO PRODUCE LOCAL RAINFALL AMOUNTS OF AROUND 2 INCHES. BRIEF GUSTY WINDS AND SMALL HAIL MAY BE POSSIBLE WITH ONE OR TWO STRONGER STORMS. MARINE OUTLOOK...A FEW THUNDERSTORMS MAY DEVELOP NEAR THE INTRACOASTAL WATERWAY EARLY THIS AFTERNOON. ANY STORMS WHICH FORM WILL MOVE SOUTH TO SOUTHEAST AT 5 TO 10 KNOTS...AND A FEW MAY DRIFT EAST INTO THE NEARSHORE COASTAL WATERS THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. CRISTALDI
Special weather statement, May 22, 10:41 AM EDT, 3 hours 18 minutes before
FLZ041-044>047-053-054-058-059-064-501-221630- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1040 AM EDT THU MAY 22 1997 A WEAK COOL FRONT FROM MOSQUITO LAGOON TO CRYSTAL RIVER WILL CONTINUE TO SAG SOUTH TODAY. SUFFICIENT ATMOSPHERIC MOISTURE EXISTS FOR SCATTERED AFTERNOON THUNDERSTORMS TO DEVELOP ALONG THE EAST COAST SEA BREEZE AND NEAR SOME OF THE LARGER INLAND LAKES. COASTAL SECTIONS ARE EXPECTED TO HAVE THE GREATEST CHANCE THROUGH MID AFTERNOON...WITH THE BEST CHANCE FOR STORMS OVER THE INTERIOR FROM MID AFTERNOON THROUGH EARLY EVENING. ANY STORMS WHICH FORM WILL MOVE SOUTH OR SOUTHEAST AT 10 MPH. THE MAIN THREAT FROM TODAY'S STORMS WILL BE DEADLY CLOUD TO GROUND LIGHTNING. A FEW SLOWER-MOVING STORMS MAY ALSO PRODUCE LOCAL RAINFALL AMOUNTS OF AROUND 2 INCHES. BRIEF GUSTY WINDS AND SMALL HAIL MAY BE POSSIBLE WITH ONE OR TWO STRONGER STORMS. MARINE OUTLOOK...A FEW THUNDERSTORMS MAY DEVELOP NEAR THE INTRACOASTAL WATERWAY EARLY THIS AFTERNOON. ANY STORMS WHICH FORM WILL MOVE SOUTH TO SOUTHEAST AT 5 TO 10 KNOTS...AND A FEW MAY DRIFT EAST INTO THE NEARSHORE COASTAL WATERS THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. CRISTALDIz
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 3:00 PM EDT | Severe Thunderstorm Warning | MLB | Orange | 45 min |
| May 22, 3:09 PM EDT | Severe Thunderstorm Warning | MLB | Osceola | 61 min |
| May 22, 4:11 PM EDT | Severe Thunderstorm Warning | MLB | Osceola | 59 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.